The opioid crisis has continued to worsen in the U.S., with 33,000 deaths attributed to the drugs obtained both illicitly and by prescription in 2015, more than any year on record, according to the U.S. Centers for Disease Control and Prevention.
Today's report from the CDC revealed how the opioid crisis could even effect other drug users with deadly results after fentanyl was sold as cocaine. Fentanyl is a potent drug that can be 50 times as strong as heroin.
Twelve patients suffering from opioid overdoses arrived at Yale New Haven Hospital over a span of 8 hours last June, according to the CDC's latest edition of the Morbidity and Mortality Weekly Report. The reactions to the drug were severe -- two of those sickened arrived in cardiac arrest and later died. Four others were transferred to the intensive care unit, where three were intubated and one was given the opioid antidote naloxone intravenously. One of those brought to the ICU later died from symptoms, according to the report.
Many fentanyl overdoses occur when the drug is either labeled as more common opioids, like heroin or oxycodone, or added to them. Since the fentanyl was sold as cocaine in this case, it may have made the overdose event worse, the report authors noted. The white power was later found to have trace amounts of cocaine as well.
Dr. Raymond Isackila, an addiction specialist at University Hospitals Cleveland Medical Center in Ohio, told ABC News that if the drug users were not habitual opioid users, they may have been at increased risk for an overdose.
"What's so unusual about this situation in New Haven is that it looks as if these people were not opioid users or opioid addicts. They were cocaine users and they were buying white power," said Isackila, who was not involved in this CDC report. "They thought they were buying cocaine and here it is fentanyl, which is the opposite to the stimulate drug cocaine."
For people who have not built up a tolerance for the potent opioid, a high dose of the drug could potentially kill them in minutes, Isackila said.
"When your body is naive to opioid abuse, it's a got to be really a shock to the system," Isackila said, noting that fentanyl in Ohio has become more prevalent and is expected to lead to more deaths than heroin this year.
Some of the overdose patients that were taken to the New Haven hospital had so much opioid in their system that it took more than ten times the normal amount of intravenous naloxone, the opioid antidote, to treat them, according to the authors of the CDC report. Additionally, those treated in the ICU that survived the overdose had serious complications, including acute kidney injury, pulmonary or gastrointestinal bleeding, according to the report. One patient had permanent cardiac injury.
Dr. David Edwards, clinical chief of chronic pain services at Vanderbilt University Medical Center, said he's monitored online forums where drug dealers have warned new drug users to stay away from fentanyl because it is so dangerous.
"They are describing people to use caution," Edwards told ABC News. "They are saying, 'Don't take fentanyl ... if this is your first time.'"
The authors of the CDC report found that a quick response from public health officials and the police may have saved lives. The response included equipping paramedics with additional naloxone, tracing back the source of the drugs, issuing a public service announcement and giving out naloxone to the families and friends of known opioid users.
Edwards explained that most users don't seek out fentanyl, but that it is increasingly common to find it mixed in with other drugs.
"It's really easy to make a synthetic opioid. Most of it is coming in from China," Edwards said. "It comes in as a powder. It's white power and it is easily formed into pills or mixed into other things."